WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 14
- Education and Training
- Error Reporting and Analysis 1
- Human Factors Engineering 1
- Legal and Policy Approaches 2
- Logistical Approaches 1
- Quality Improvement Strategies 11
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 5
- Diagnostic Errors 3
- Discontinuities, Gaps, and Hand-Off Problems 9
- Identification Errors 2
- Interruptions and distractions 1
- Medical Complications 3
- Medication Errors/Preventable Adverse Drug Events 8
- Nonsurgical Procedural Complications 2
- Psychological and Social Complications 3
- Surgical Complications 2
- Internal Medicine 6
- Pharmacy 3
Brian F. Olkowski, DPT; Mary Ravenel, MSN; and Michael F. Stiefel, MD, PhD; April 2018
Following elective lumbar drain placement to treat hydrocephalus and elevated intracranial pressures, a woman was admitted to the ICU for monitoring. After the patient participated in prescribed physical therapy on day 5, she complained of headaches, decreased appetite, and worsening visual problems—similar to her symptoms on admission. The nurse attributed the complaints to depression and took no action. Early in the morning, the patient was found barely arousable. The lumbar drain had dislodged, and a CT scan revealed the return of extensive hydrocephalus.
Michael Wolf, PhD, MPH; June 2014
A man admitted to the hospital for his first seizure was found to have been taking up to 10 tablets of 10 mg zolpidem per night (an unsafe dose) to fall asleep and had recently run out. The instructions on the medication label had stated: "If ineffective, take another."
- Spotlight Case
Chase Coffey, MD, MS; November 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Mary H. McGrath, MD, MPH; December 2009
Eager to have his knee replaced, an active older patient travels overseas for the surgery. At home 2 weeks later, he develops acute pain and swelling in his knee. A local orthopedic surgeon's office tells him to contact his operating physician, nearly 5000 miles away.
Shareen El-Ibiary, PharmD, BCPS; November 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
- Spotlight Case
Ted Eytan, MD, MS, MPH; October 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Mitch Rodriguez, MD, MBA; Rebecca Mannel, BS, IBCLC; Donna Frye, RN, MN; September 2008
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
Gregg C. Fonarow, MD; September 2007
An elderly man with a history of hypertension, coronary artery disease, congestive heart failure (CHF), and countless hospital admissions for CHF came to the emergency department complaining of shortness of breath and fatigue. The admitting physician discovered that the patient had never received clear education about caring for himself outside the hospital.
James E. Heubi, MD ; January 2006
Parents of a 5-year-old, told to give their son acetaminophen for his fever, return 2 days later because he is acutely ill. Tests reveal dangerously high acetaminophen levels. It turns out the parents had miscalculated the dosage.
Lisa I. Iezzoni, MD, MSc; December 2005
A man is discharged home with injections and written instructions on how to administer his medications. However, the nurse and pharmacist did not notice that he was blind.
Allan Krumholz, MD; December 2004
At a new patient visit, a man with seizure disorder requests a 'handicapped' license plate due to difficulty walking long distances. To his surprise, the physician explains that he needs to report his seizures to the DMV.
Neil A. Holtzman, MD, MPH; December 2004
A pregnant woman is offered genetic testing for herself and her husband. Although he declines, the next time he undergoes routine testing, the phlebotomist overrides the consent in the computerized record and runs the test anyway.
Mark V. Williams, MD; July 2004
A man sent for a Holter monitor inadvertently arrives at the allergy clinic and receives a skin test instead.
Dean Schillinger, MD; March 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.
Jeanne Mandelblatt, MD, MPH; February 2004
A physician who does not accept Medicaid turns away a woman needing evaluation for 2 years of profuse vaginal bleeding. She later presents to the ED, where examination reveals invasive cervical cancer.
Herbert Y. Meltzer, MD; November 2003
Inappropriate use of IV haloperidol to manage psychosis in an AIDS patient causes polymorphic v-tach ("torsade de pointes"), necessitating a transvenous pacemaker.
Linda D. Bradley, MD; September 2003
Following surgical team's makeshift assembly of equipment, a patient undergoing hysteroscopy suffers cardiac arrest on the OR table.
- Spotlight Case
James G. Adams, MD; June 2003
Abdominal pain misdiagnosed in an ED patient leads to ruptured appendix, multiple complications, and prolonged hospitalization.
Michael Cohen, RPh, MS, ScD (hon); April 2003
Antipsychotic, rather than antihistamine, mistakenly dispensed to woman with bipolar disorder with new urticaria.